Recently, doctors working on a man suffering from compartment syndrome found that he was also bleeding green blood. The man, a 42-year-old from Canada had been brought into St. Paul’s Hospital in Vancouver after falling asleep in a sitting position. The man’s legs were extremely swollen, and doctors needed to quickly relieve the pressure if they were to save his legs. As they inserted an arterial line, the man began to ooze dark green blood out of the catheter, an event that shocked every person in the room.

Upon this discovery, doctors found that the man was suffering from two separate medical conditions. A sample of his blood was sent to the lab to find the cause of the discoloration.

Two of the most common reasons were ruled out, Cyanosis and Methemoglobin. Cyanosis is a condition in which oxygen-poor blood circulates throughout the body, causing the blood to turn a greenish blue color. Methemoglobin is a condition where hemoglobin can’t carry oxygen through the body.

In the end, the cause of the green blood was ruled to be Sulfhemoglobinaemia, a rare condition when a sulphur atom is incorporated into the hemoglobin molecule. The cause of this was from his taking Samaritan, a medication used to treat migraines. He was taking higher than prescript doses of this medication. All that is needed to cure this condition is for the patient to stop taking the medication. In serious cases, a blood transfusion may be needed.

For related articles visit http://www.foxnews.com/story/0,2933,280637,00.html  and http://www.drhull.com/ .

Be Sociable, Share!